Thyroid medications...anyone have side affects?

Discussion in 'The Watercooler' started by MidwestMom, Feb 6, 2013.

  1. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    It's called Levothyroxine and I wouldn't ask except that the side effects sound scary, I am VERY prone to even remote side effects, and I have to HAVE to take thyroid medications...I have a hypothyroid and don't feel like getting diabetes I, heart disease, angina etc. by not taking it.

    But the side effects include choking, chest pains, trouble breathing...yada, yada, yada. Anyone else take this who is sensitive to medications and prone to side effects and did ok? Every time I take a new medication I have to worry about this!!!!! Grrrrrrrrrrrrrrrr!
  2. cubsgirl

    cubsgirl Well-Known Member

    I'm on the same thing and never have had a single problem or side effect. Some medications I'm sensitive to, others I'm not so I don't know how much this will help. I don't normally get rare side effects.
  3. susiestar

    susiestar Roll With It

    I have a tendency to get the most severe reactions to medications. I have taken thiis same medication for years with absolutely zero side effects ever. It has done good things for me, and having low levels of this makes it near impossible to lose weight, you lose your hair, and a bunch of other stuff. Going for years wtih low thyroid levels can be deadly.

    I have a lot of friends and relatives on this medication and have not heard of any having side effects, and we all talk about it now and then over the years. This is a hormone that is common to have to replace as you get older, and the replacement is usually very simple. My deficit is because my body keeps attacking my thyroid, pretty much making it nonfunctional after many years. Both my gp and my endocrinologist have said that if your body has to attack something, the thyroid is almost ideal. Why? Because it is so easy and cheap to provide the hormone to your body. I was really upset and scared when I was told my body was doing that, and both docs explained it the same way. There are a very few people who do not do well on the normal hormone the doctor rx's. Those people, from what I have found online, end up taking a medication called Armour Thyroid that is supposed to be identical to what the body makes. Or so I have been told online, having not ever met someone who needed it that I am aware of. The armour thyroid is more expensive, but available if you need it because you have side effects or your body doesn't react to the reg stuff. The people I have spoken to online about it didn t have side effects, they just felt the other stuff didn't do anything and one said her thyroid levels didn't rise when she had the reg version in her body. No clue if this is true or not, she seemed rather inconsistent but I wasn't on the site for very long (cannot even remember it now, three computers later).

    I hope this helps. It really is one of the most common medications rx'd, and one of the best tolerated ones. I was worried at first also.
  4. witzend

    witzend Well-Known Member

    That's what husband is on. It's difficult to get a feel for how he is doing with it, but he hasn't complained of any side effects. I think he's anxious about it because this is the first real "you're getting older and need a long-term medication" rx he's ever had.